Montana, 2015

High Wind in Montana, January 16, 2015

January 16, 2015 · NWS BYZ · 1 event in 1 county or zone

A brief period of isolated high winds occurred in the Judith Gap area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A brief period of isolated high winds occurred in the Judith Gap area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 16, 3:15 PM MST, 36 minutes earlier.

Area forecast discussion, Jan 16, 3:15 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
315 PM MST FRI JAN 16 2015

.SHORT TERM...VALID FOR SAT AND SUN...

A STRONG FAST PACIFIC FLOW WILL BE OVER THE AREA FOR THE NEXT FEW
DAYS. THIS WILL BRING PERIODS OF CLOUD COVER AND GUSTY WINDS TO
THE LOWER ELEVATIONS EAST OF THE DIVIDE. PERIODS OF SNOW WILL
IMPACT WEST FACING MOUNTAIN SLOPES THROUGH THE WEEKEND...AND
COULD ADD UP TO MORE THAN A FOOT IN THE MOUNTAINS AROUND COOKE
CITY. TEMPERATURES WILL DROP INTO THE 30S FOR HIGHS ON SATURDAY
BEHIND TONIGHTS SHORTWAVE. ON SUNDAY HIGHS WILL PUSH BACK INTO THE
40S WITH PERHAPSE A FEW LOWER 50S AHEAD OF THE NEXT BIT SHORTWAVE
ENERGY FOR SUNDAY AFTERNOON AND EVENING. ANY PRECIPITATION EAST
OF THE DIVIDE WILL BE A VERY LIGHT MIX OF RAIN/SNOW AND POSSIBLY
LIGHT FREEZING RAIN IF SHORTWAVE TIMING WORKS OUT JUST RIGHT...BUT
RIGHT NOW PRECIPITATION OUTSIDE OF THE MOUNTAINS LOOKS TO BE OF
LITTLE CONSEQUENCE.

WINDS...WIND ADVISORIES CONTINUE FOR WESTERN FOOTHILLS LOCATIONS
FOR OCCASIONAL GUSTS TO 60 MPH. WINDS IN LIVINGSTON HAVE GUSTED
JUST OVER 60 MPH AT TIMES TODAY. THE PRESSURE GRADIENT
ORIENTATION IS SHIFTING THIS AFTERNOON TO BE MORE FAVORABLE FOR
STRONG WIND GUSTS FROM BIG TIMBER TO HARLOWTON...WHICH SHOULD
ALLOW WIND GUSTS TO DROP INTO THE 40-50 MPH RANGE FOR LIVINGSTON
AND NYE. THE PRESSURE GRADIENT WILL BECOME MORE FAVORABLE FOR
LIVINGSTON AND NYE ONCE AGAIN BY TOMORROW MORNING...AND CONTINUE
TO BE FAVORABLE INTO SATURDAY NIGHT AND POSSIBLY INTO THE DAY
SUNDAY AHEAD OF THE NEXT CHUNK OF SHORTWAVE ENERGY. WINDS ACROSS
THE PLAINS WILL INCREASE TONIGHT BEHIND THE UPPER ENERGY AND WEAK
SURFACE FRONT. SPEEDS JUST ABOVE THE SURFACE WILL BE AROUND 50KTS
AT 850MB...BUT DIURNAL TIMING AND SNOW COVER ENHANCED INVERSIONS
LOOK TO KEEP THE STRONGEST WINDS FROM MAKING IT DOWN TO THE
SURFACE. WINDS GUSTING IN THE 30 TO 45 MPH RANGE SEEM REASONABLE
IN MOST LOCATIONS TONIGHT. CAN'T RULE OUT A FEW GUSTS AROUND 60
MPH OVER SOUTHEAST MONTANA NEAR ISOLATED SHOWERS OR OVER HIGHER
HILLTOP LOCATIONS...BUT STILL DOESN'T APPEAR WIDESPREAD ENOUGH TO
WARRANT ANY HIGHLITES AT THIS TIME. CHAMBERS

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

WE REMAIN CONFIDENT IN GENERALLY LOW-IMPACT WEATHER NEXT WEEK WITH
SEASONABLY COOL TEMPERATURES AND BREEZY TO WINDY CONDITIONS. FLOW
ALOFT WILL BECOME NORTHWESTERLY EARLY NEXT WEEK AS A 500-MB RIDGE
AMPLIFIES OVER THE WEST COAST...WHICH WILL BOTH LEAD TO A COOLING
TREND AND SUPPLY CYCLONIC FLOW ALOFT IN SUPPORT OF A LOW CHANCE OF
SNOW SHOWERS MONDAY...TUESDAY AND PERHAPS WEDNESDAY. IT APPEARS
THE FLOW ALOFT WILL EVENTUALLY TURN MORE ANTICYCLONIC AS THE
RIDGING SHIFTS EASTWARD BY LATE NEXT WEEK...LEADING TO A WARMING
TREND. HOWEVER...THE TIMING OF THAT SCENARIO IS A BIT UNCERTAIN AS
THE 12 UTC ECMWF BUCKED THE TREND OF THE REST OF THE MODEL PACK BY
DROPPING ANOTHER NORTHWEST-FLOW SHORTWAVE TROUGH ACROSS THE AREA
WEDNESDAY. BASED ON THAT...WE DID LINGER A LOW-END SNOW SHOWER
CHANCE ALL THE WAY INTO THAT DAY. OTHERWISE...FORECAST FIELDS FOR
THE LONG TERM WERE DERIVED FROM A MULTI-MODEL BLEND TOWARD THE
EXISTING FORECAST GIVEN RATHER GOOD AGREEMENT IN THE 12 UTC MODEL
OUTPUT. SCHULTZ

&&

.AVIATION...

GUSTY WEST TO NORTHWEST WINDS WILL FOLLOW A COLD FRONT ACROSS THE
AREA TONIGHT. THE HIGHEST GUSTS /UP TO 50 KT/ ARE FORECAST IN THE
KLVM...K6S0 AND K3HT AREAS...WITH GUSTS OF 30 TO 40 KT COMMON
ELSEWHERE TONIGHT. VFR CONDITIONS WILL GENERALLY EXIST...BUT MVFR
CONDITIONS MAY OCCUR WITH A FEW RAIN AND SNOW SHOWERS...ESPECIALLY
IN SOUTHEASTERN MT. MOUNTAINS WILL BE OBSCURED AT TIMES. SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 027/039 032/046 030/040 024/034 015/030 016/033 022/036
    10/B    11/N    22/W    22/J    22/J    11/N    12/J
LVM 027/040 036/049 029/041 021/036 015/032 017/035 021/040
    20/N    23/W    22/W    22/J    21/B    11/N    12/W
HDN 024/039 025/046 026/041 020/035 009/029 011/033 018/036
    20/B    02/J    22/W    22/J    22/J    11/B    12/J
MLS 027/038 025/044 028/040 025/034 019/029 014/032 021/034
    20/N    02/W    12/W    22/J    21/B    11/B    12/J
4BQ 028/039 024/046 028/040 023/035 016/030 014/033 020/036
    20/N    01/E    22/W    22/J    22/J    11/B    12/J
BHK 027/036 023/043 027/038 025/033 018/027 014/031 019/033
    30/N    02/W    11/B    22/J    22/J    11/B    12/J
SHR 024/040 026/049 025/038 017/033 010/029 010/034 016/037
    10/U    01/E    22/W    22/J    22/J    11/U    12/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 6 AM MST SATURDAY FOR ZONES
      28-41.
     WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MST SATURDAY NIGHT FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 16, 3:13 PM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MST FRI JAN 16 2015

MTZ028>042-056>058-063>068-WYZ098-099-172215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
313 PM MST FRI JAN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHWEST WINDS GUSTING 50 TO 65 MPH ARE EXPECTED TO
CONTINUE IN THE LIVINGSTON...NYE...BIG TIMBER AND HARLOWTON AREAS
TONIGHT. THIS WILL PRODUCE DANGEROUS CROSSWINDS AND TIMES ON
INTERSTATE 90 AS WELL AS HIGHWAY 191 IN THESE AREAS.

VERY GUSTY WINDS WILL DEVELOP FROM NEAR BILLINGS EASTWARD TONIGHT
WITH GUSTS TO AROUND 50 MPH POSSIBLE. THE STRONGEST WINDS ARE
EXPECTED FROM MILES CITY TO BAKER AND EKALAKA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL CONTINUE TO IMPACT THE LIVINGSTON AND NYE AREAS
INTO SATURDAY NIGHT... ND POSSIBLY INTO THE DAY SUNDAY.

MINOR...AND LOCALIZED LOW LAND FLOODING AND ICE JAMS ARE STILL
POSSIBLE ON SOME RIVERS AND STREAMS AS SNOW SLOWLY MELTS THE NEXT
FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Judith Gap

When
January 16, 3:51 PM MST to 4:51 PM MST
Where
Judith Gap forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph occurred across the Judith Gap area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551196.